Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 233, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Dec 27, 2008, 4:47 PM EST for Fountain County, Parke County, Vermillion County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 27, 2008, 4:47 PM EST (21:47 UTC)
- Expired
- Dec 27, 2008, 5:30 PM EST
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Fountain County, IN, Parke County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 5:09 PM EST | TSTM WND GST 55 | 3 N Cayuga, IN | TRAINED SPOTTER REPORTED 55-65 MPH ESTIMATED THUNDERSTORM GUSTS IN BETWEEN CAYUGA AND PERRYSVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 451 m²/s²
- 0-3 km storm-relative helicity
- 455 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 272147
SVRIND
INC045-121-165-272230-
/O.NEW.KIND.SV.W.0233.081227T2147Z-081227T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EST SAT DEC 27 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
NORTHERN PARKE COUNTY IN WEST CENTRAL INDIANA...
VERMILLION COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 530 PM EST/430 PM CST/
* AT 345 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF GESSIE TO 16 MILES WEST OF
DANA...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF DANVILLE TO
11 MILES NORTHWEST OF PARIS...AND MOVING NORTHEAST AT 65 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PERRYSVILLE BY 455 PM EST...
LODI BY 500 PM EST...
TURKEY RUN STATE PARK BY 505 PM EST...
YEDDO BY 510 PM EST...
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 1 AND 22.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 4011 8754 4014 8745 4014 8742 4015 8742
4022 8724 4018 8711 3982 8711 3972 8753
3972 8754
TIME...MOT...LOC 2146Z 235DEG 60KT 4005 8757 3976 8776
$$
CO2 follow-up statements
000
WWUS53 KIND 272201
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EST SAT DEC 27 2008
INC045-121-165-272230-
/O.CON.KIND.SV.W.0233.000000T0000Z-081227T2230Z/
FOUNTAIN-PARKE-VERMILLION-
501 PM EST SAT DEC 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
EST/430 PM CST/ FOR NORTHERN PARKE...VERMILLION AND FOUNTAIN
COUNTIES...
AT 458 PM EST/358 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM COVINGTON TO DANA...OR ALONG A
LINE EXTENDING FROM 15 MILES EAST OF DANVILLE TO 19 MILES SOUTH OF
DANVILLE...MOVING NORTHEAST AT 70 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
YEDDO BY 510 PM EST...
WALLACE BY 515 PM EST...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 4011 8754 4014 8745 4014 8742 4015 8742
4022 8724 4018 8711 3982 8711 3972 8753
3972 8754
TIME...MOT...LOC 2201Z 239DEG 69KT 4019 8728 3990 8747
$$
CO000
WWUS53 KIND 272229
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST SAT DEC 27 2008
INC045-121-165-272239-
/O.EXP.KIND.SV.W.0233.000000T0000Z-081227T2230Z/
FOUNTAIN-PARKE-VERMILLION-
529 PM EST SAT DEC 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PARKE...VERMILLION
AND FOUNTAIN COUNTIES WILL EXPIRE AT 530 PM EST/430 PM CST/...
LAT...LON 4011 8754 4014 8745 4014 8742 4015 8742
4022 8724 4018 8711 3982 8711 3972 8753
3972 8754
TIME...MOT...LOC 2229Z 239DEG 69KT 4046 8667 4018 8687
$$
COWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 1:15 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Dec 27, 1:15 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 115 PM EST SAT DEC 27 2008 .DISCUSSION... MAIN CHALLENGE TO THE FCST WL BE IN THE SHORT TERM REGARDING GRADIENT WINDS...SEVERE POTENTIAL..QPF AND CVRG TNGT AS A STG CD FNT MOVES THROUGH. REGIONAL RADAR WAS SHOWING A LINE OF SVR TRWS ACRS WCNTRL IL INTO SWRN MO JUST AHEAD OF A APCHG STG CD FNT. MEANWHILE...STG SRLY LOW LVL RETURN FLOW AHEAD OF THE FNT HAS BUMPED TEMPS INTO THE 60S ACRS ALL OF CNTRL INDIANA EARLY THIS AFTERNOON. FINALLY...UA PATTERRN FEATURED A SHARP TROF ACRS THE HIGH PLAINS AND A HIGH AMPLITUDE RIDGE JUST OF THE ERN SHORE. GFS CONTINUED TO BE A LITTLE BIT FASTER THAN THE NAM PUSHING THE CD FNT THROUGH TNGT. WL SPLIT THE DIFFERENCE AS EACH HAS SUPPORT FM OTHER MODELS. AT ANY RATE...WL MOVE THE FNT THROUGH QUICKLY IN THE 02Z-08Z TIME FRAME TNGT. SO...THE FNT AND THE ASSOCIATE RW ACTIVITY SHOULD MOVE THROUGH QUICKLY ENOUGH THAT A FLOOD WATCH WL NOT BE NEEDED DESPITE THE FNT INTERACTING WITH LOW LVL 70 KT JET...RR QUAD OF 125KT 250 MB JET AND PRECIP H20 VALUES TO 1.5 INCHES. HOWEVER...WRN HALF OF THE FA IS IN A SLGT RISK THIS EVENING FOR SEVERE WEATHER AS THE WCNTRL IL SQUALL LINE WL MOVE THROUGH. VERY STG MAINLY UNI-DIRECTIONAL SHEAR (SRHS GREATER THAN 500) BUT WEAK INSTABILITY (ML CAPES BLW 300 J/KG) FAVORS POSSIBILITY OF A FEW WIND DAMAGE EVENTS...ALTHOUGH WITH MAGNITUDE OF SHEAR CAN NOT RULE OUT ISOLD TORNADOES. WE HAVE SEEN COLD SEASON SETUPS LIKE THIS BEFORE (SEPT 20, 2002 BEING ONE) WITH LOTS OF SHEAR AND LITTLE TO NO INSTABILITY AND YET RECEIVED TORNADOES. AWIPS DISTANCE SPEED TOOL SUGGESTS SQUALL LINE WL REACH WRN PARTS OF THE FA BY 00Z THIS EVE AND SPREAD QUICKLY NE UNDER THE SAIL OF 70+ KT DEEP LYR SW WINDS. 40KT WINDS JUST OFF THE SFC SHOULD BE ABLE TO MIX DOWN TNGT ESPECIALLY ALONG AND BEHIND THE FNT AS AREA OF SUBSIDENCE MOVES THROUGH JUST AHEAD OF THE STG UPR TROF THAT WL PASS THROUGH TOMORROW MRNG. TOOK OUT SNOW CHANCES ON THE TAIL END OF THE SYS TNGT AS MODEL SOUNDINGS AND MOS OVERNGT LOWS SUGGEST. SFC HIGH PRES WL BUILD IN FM THE W ON SUNDAY AND BE THE MAJOR INFLUENCE FOR THE START OF THE WEEK. THAT COMBINED WITH A DRY COLUMN WL ALLOW FOR LITTLE IN THE WAY OF CLOUD COVER. IT WL ALSO ALLOW FOR TEMPS SLIGHTLY ABV NORMAL WITH STG CAA TNGT BECOMING WEAK ON SUNDAY AND WEAK WAA BY SUNDAY NGT. UPR TROF TO PASS ACRS THE GT LKS ON TUE NGT AND WED...BUT WITH LOW MN LVL RH...EXPECT FA TO BE DRY OR AT BEST JUST A COUPLE OF LGT SNOW SHOWERS NE. NEXT CHC OF PRECIP LOOKS TO BE BY THU NGT AS A TROF DEEPENS ACRS THE MSP VLY. TIMING AND ESP THE PLACEMENT OF THE UPR SYS AND ASSOCIATED SFC SYS ARE QUITE DIFFERENT FOR THE GFS AND ECMWF...BUT AT ANY RATE SNOW CHANCES LOOK GOOD THU NGT AND FRI. WENT WITH COMPROMISE ON COOLER NAM AND NOT AS COOL GFS TNGT AS PARENT MODELS DIFFER A BIT WITH THE SPEED OF THE CD FNT AND EITHER SIDE HAS SUPPORT FM OTHER MODELS. TEMPS TNGT BASED ON CURRENT POST FRONTAL TEMPS. MEANWHILE...WITH PLNTY OF SS AND CAA WEAKENING TOMORROW AFTERNOON...PREFER WARMER NAM/GFS COMBO. && .AVIATION...DISCUSSION FOR 271800Z TAF ISSUANCE. CONVECTIVE SQ LN ASSOCIATED WITH CDFNT CURRENTLY EXTENDING FM FAR WRN IL SWWD INTO MO AND NW AR. MODEL DATA/XTRAPOLATION INDICATES SQ LN WL PROBABLY BE MOVG ACRS THE TAF SITES IN THE 280200Z-280600Z TIME FRAME. SOME ELEVATED INSTABILITY COUPLED WITH STG FORCING SHOULD KEEP THE THREAT FOR ORGANIZED CONVECTION RATHER HI DURG THAT TIME. SOME SCT SHWR ACTVTY OUT AHEAD OF SQ LN MAY BRIEFLY AFFECT THE TERMINALS AS WELL. UPSTREAM OBS SUGGESTS CIGS MAINLY IN THE 025-040 RANGE FOR THE BALANCE OF THE AFT/EVEN...WITH A PD OF IFR LIKELY IN THE HEAVIER PCPN ASSOCIATED WITH FROPA LTR TONIGHT. LIFT PRETTY MUCH PARALLELS FNT...SO PCPN SHOULD SHUT OFF RATHER QUICKLY AFT FROPA...SO THINKING CHCS OF ANY FREEZING/FROZEN PCPN SLIM. BASED ON MODEL DATA AND THIS MORNING/S UA...XPCTG SFC WND GUSTS ARND 30KT FM 170-190 HEADINGS THIS AFT/EVEN. WND FIELDS BECOME VRY STG AHEAD OF FNT THIS EVEN WITH MODEL DATA INDICATING ABOUT 75KT AT 850MB. APPEARS POTENTIAL FOR SOME SFC WND GUSTS 40-50KTS FOR A FEW HRS EITHER SIDE OF FROPA WHERE MIXING WL BE MAXIMIZED. && .IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALL OF CENTRAL INDIANA FM 18Z SAT-12Z SUN /1PM SAT TO 7AM SUN/. && AVIATION...JAS PUBLIC...MK
Hazardous weather outlook, Dec 27, 3:20 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 PM EST SAT DEC 27 2008 INZ041-042-049-057-064-065-071-072-281100- DELAWARE-RANDOLPH-HENRY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 320 PM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE THIS AFTERNOON AND PERSIST THROUGH THE NIGHT. WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS EVENING AS A STRONG COLD FRONT APPROACHES. THE STORMS WILL PRODUCE GUSTY WINDS POSSIBLY TO 50 MPH. DEADLY CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO ADDITIONAL LOWLAND FLOODING. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE...EAST FORK WHITE...AND WABASH RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK WHITE... AND WABASH RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND GUSTS TODAY AND TONIGHT ARE APPRECIATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>040-043>048-051>056-060>063-067>070-281100- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS- MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN- GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE- 320 PM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS EVENING AS A STRONG COLD FRONT APPROACHES. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. DEADLY CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO ADDITIONAL LOWLAND FLOODING. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE...EAST FORK WHITE...AND WABASH RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK WHITE... AND WABASH RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND GUSTS TODAY AND TONIGHT ARE APPRECIATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 3:37 AM EST | Wind Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 27 hr |
| Dec 27, 3:40 PM EST | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 32 min |
| Dec 27, 5:10 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 50 min |
| Dec 27, 5:17 PM EST | Tornado Warning | IND | Fountain, Montgomery, Tippecanoe | 22 min |
| Dec 27, 5:32 PM EST | Tornado Warning | IND | Clinton | 29 min |
| Dec 27, 5:45 PM EST | Severe Thunderstorm Warning | IND | Carroll, Howard | 34 min |
| Dec 27, 5:48 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton | 19 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.